Khat

A Substance of Growing Abuse with Adverse Drug Interaction Risks

Research output: Contribution to journalReview article

Abstract

The growing global availability of the stimulant shrub, khat, has aroused widespread concern. This paper is a review of possible adverse interactions between khat and conventional drugs. Khat chewing has been shown to reduce the bioavailabilities of orally co-administered antibiotics, ampicillin, amoxicillin, cephradine and tetracyclineHCl, and the antimalarial drug, chloroquine. The cardiovascular and central nervous system (CNS) stimulant effects of monoamine oxidase inhibitors (MAOI) and amphetamine-like drugs have been described to be enhanced by khat chewing. Khat is recognized to have the ability to counteract the effects of antihypertensive, antiarrhythmic and local anesthetic drugs, and to offset the cardioprotective action of aspirin. Depending on the amount or duration of consumption, khat has been reported to variably affect the actions of general anesthetics. Khat is likely to augment the effects and/or toxicity of different drugs due to its inhibitory action on the drug metabolizing enzyme CYP2D6. While specific mechanisms have been suggested for some of the khat-drug interactions reported, the mechanisms for other interactions are less clear. Despite the above observations, the literature reviewed is associated with a number of shortcomings, suggesting the need for further research and documentation on this area of knowledge. It is recommended that, in the interim, health care providers should be more familiar with the known and suspected adverse khat-drug interactions in order to optimally serve their patients who chew khat.

Original languageEnglish (US)
Pages (from-to)624-634
Number of pages11
JournalJournal of the National Medical Association
Volume110
Issue number6
DOIs
StatePublished - Dec 1 2018

Fingerprint

Catha
Drug Interactions
Substance-Related Disorders
Mastication
Cephradine
Pharmaceutical Preparations
Central Nervous System Stimulants
Cytochrome P-450 CYP2D6
General Anesthetics
Aptitude
Monoamine Oxidase Inhibitors
Amoxicillin
Chloroquine
Antimalarials
Amphetamine
Ampicillin
Local Anesthetics
Drug-Related Side Effects and Adverse Reactions
Documentation
Health Personnel

Keywords

  • Adverse effects
  • Drug abuse
  • Drug interactions
  • Khat
  • Stimulant

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Khat : A Substance of Growing Abuse with Adverse Drug Interaction Risks. / Abebe, Worku.

In: Journal of the National Medical Association, Vol. 110, No. 6, 01.12.2018, p. 624-634.

Research output: Contribution to journalReview article

@article{63b6a111af924eb5adb2c3f55e5d80e4,
title = "Khat: A Substance of Growing Abuse with Adverse Drug Interaction Risks",
abstract = "The growing global availability of the stimulant shrub, khat, has aroused widespread concern. This paper is a review of possible adverse interactions between khat and conventional drugs. Khat chewing has been shown to reduce the bioavailabilities of orally co-administered antibiotics, ampicillin, amoxicillin, cephradine and tetracyclineHCl, and the antimalarial drug, chloroquine. The cardiovascular and central nervous system (CNS) stimulant effects of monoamine oxidase inhibitors (MAOI) and amphetamine-like drugs have been described to be enhanced by khat chewing. Khat is recognized to have the ability to counteract the effects of antihypertensive, antiarrhythmic and local anesthetic drugs, and to offset the cardioprotective action of aspirin. Depending on the amount or duration of consumption, khat has been reported to variably affect the actions of general anesthetics. Khat is likely to augment the effects and/or toxicity of different drugs due to its inhibitory action on the drug metabolizing enzyme CYP2D6. While specific mechanisms have been suggested for some of the khat-drug interactions reported, the mechanisms for other interactions are less clear. Despite the above observations, the literature reviewed is associated with a number of shortcomings, suggesting the need for further research and documentation on this area of knowledge. It is recommended that, in the interim, health care providers should be more familiar with the known and suspected adverse khat-drug interactions in order to optimally serve their patients who chew khat.",
keywords = "Adverse effects, Drug abuse, Drug interactions, Khat, Stimulant",
author = "Worku Abebe",
year = "2018",
month = "12",
day = "1",
doi = "10.1016/j.jnma.2018.04.001",
language = "English (US)",
volume = "110",
pages = "624--634",
journal = "Journal of the National Medical Association",
issn = "1943-4693",
publisher = "National Medical Association",
number = "6",

}

TY - JOUR

T1 - Khat

T2 - A Substance of Growing Abuse with Adverse Drug Interaction Risks

AU - Abebe, Worku

PY - 2018/12/1

Y1 - 2018/12/1

N2 - The growing global availability of the stimulant shrub, khat, has aroused widespread concern. This paper is a review of possible adverse interactions between khat and conventional drugs. Khat chewing has been shown to reduce the bioavailabilities of orally co-administered antibiotics, ampicillin, amoxicillin, cephradine and tetracyclineHCl, and the antimalarial drug, chloroquine. The cardiovascular and central nervous system (CNS) stimulant effects of monoamine oxidase inhibitors (MAOI) and amphetamine-like drugs have been described to be enhanced by khat chewing. Khat is recognized to have the ability to counteract the effects of antihypertensive, antiarrhythmic and local anesthetic drugs, and to offset the cardioprotective action of aspirin. Depending on the amount or duration of consumption, khat has been reported to variably affect the actions of general anesthetics. Khat is likely to augment the effects and/or toxicity of different drugs due to its inhibitory action on the drug metabolizing enzyme CYP2D6. While specific mechanisms have been suggested for some of the khat-drug interactions reported, the mechanisms for other interactions are less clear. Despite the above observations, the literature reviewed is associated with a number of shortcomings, suggesting the need for further research and documentation on this area of knowledge. It is recommended that, in the interim, health care providers should be more familiar with the known and suspected adverse khat-drug interactions in order to optimally serve their patients who chew khat.

AB - The growing global availability of the stimulant shrub, khat, has aroused widespread concern. This paper is a review of possible adverse interactions between khat and conventional drugs. Khat chewing has been shown to reduce the bioavailabilities of orally co-administered antibiotics, ampicillin, amoxicillin, cephradine and tetracyclineHCl, and the antimalarial drug, chloroquine. The cardiovascular and central nervous system (CNS) stimulant effects of monoamine oxidase inhibitors (MAOI) and amphetamine-like drugs have been described to be enhanced by khat chewing. Khat is recognized to have the ability to counteract the effects of antihypertensive, antiarrhythmic and local anesthetic drugs, and to offset the cardioprotective action of aspirin. Depending on the amount or duration of consumption, khat has been reported to variably affect the actions of general anesthetics. Khat is likely to augment the effects and/or toxicity of different drugs due to its inhibitory action on the drug metabolizing enzyme CYP2D6. While specific mechanisms have been suggested for some of the khat-drug interactions reported, the mechanisms for other interactions are less clear. Despite the above observations, the literature reviewed is associated with a number of shortcomings, suggesting the need for further research and documentation on this area of knowledge. It is recommended that, in the interim, health care providers should be more familiar with the known and suspected adverse khat-drug interactions in order to optimally serve their patients who chew khat.

KW - Adverse effects

KW - Drug abuse

KW - Drug interactions

KW - Khat

KW - Stimulant

UR - http://www.scopus.com/inward/record.url?scp=85046708777&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85046708777&partnerID=8YFLogxK

U2 - 10.1016/j.jnma.2018.04.001

DO - 10.1016/j.jnma.2018.04.001

M3 - Review article

VL - 110

SP - 624

EP - 634

JO - Journal of the National Medical Association

JF - Journal of the National Medical Association

SN - 1943-4693

IS - 6

ER -